Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 52, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 15, 2012, 5:57 PM EDT for Lee County, Virginia. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2012, 5:57 PM EDT (21:57 UTC)
- Expired
- Mar 15, 2012, 6:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Lee County, VA
The radar
The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 6:05 PM EDT | HAIL 1 | Pennington Gap, VA | |
| Mar 15, 6:10 PM EDT | TSTM WND DMG | Pennington Gap, VA | SPOTTER REPORTED LARGE TREE LIMBS DOWN AND SEVERAL TREES DOWN ALONG HIGHWAY 421. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
345
WUUS54 KMRX 152157
SVRMRX
VAC105-152230-
/O.NEW.KMRX.SV.W.0052.120315T2157Z-120315T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT THU MAR 15 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 630 PM EDT
* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PENNINGTON GAP...OR 8 MILES NORTHEAST OF JONESVILLE...AND MOVING
SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF LEE
COUNTY...INCLUDING THE FOLLOWING LOCATIONS... DRYDEN AND
PATTONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3678 8282 3666 8297 3675 8314 3678 8314
3681 8311 3683 8311 3686 8307 3685 8301
3687 8300 3687 8298
TIME...MOT...LOC 2157Z 300DEG 17KT 3677 8300
$$2 follow-up statements
909
WWUS54 KMRX 152211
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 PM EDT THU MAR 15 2012
VAC105-152230-
/O.CON.KMRX.SV.W.0052.000000T0000Z-120315T2230Z/
LEE VA-
611 PM EDT THU MAR 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR LEE COUNTY...
AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PENNINGTON GAP...OR 9 MILES NORTHEAST OF JONESVILLE...
MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
DRYDEN AND PATTONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN PENNINGTON GAP
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3678 8282 3666 8297 3675 8314 3678 8314
3681 8311 3683 8311 3686 8307 3685 8301
3687 8300 3687 8298
TIME...MOT...LOC 2210Z 300DEG 13KT 3676 8297
$$829
WWUS54 KMRX 152225
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT THU MAR 15 2012
VAC105-152235-
/O.EXP.KMRX.SV.W.0052.000000T0000Z-120315T2230Z/
LEE VA-
625 PM EDT THU MAR 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY WILL EXPIRE AT 630
PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3678 8282 3666 8297 3675 8314 3678 8314
3681 8311 3683 8311 3686 8307 3685 8301
3687 8300 3687 8298
TIME...MOT...LOC 2225Z 300DEG 13KT 3673 8291
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:07 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Mar 15, 3:07 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT THU MAR 15 2012 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...LARGE SURFACE HIGH PRESSURE....CENTERED OVER THE ATLANTIC...RIDGES THROUGH THE SOUTHERN APPALACHIANS INTO THE DEEP SOUTH...THROUGH THE PERIOD. LOWER AND MID LEVELS VERY MOIST WITH PRECIPITABLE WATER VALUES ABOVE NORMAL. THICKNESS VALUES REMAIN HIGH WITH CONTINUED ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD. LAYER SHEAR WEAK WITH NEARLY ZONAL FLOW ALOFT. WEAK IMPULSES IN FLOW MAY ENHANCE CONVECTION AT TIMES. BEST CHANCES FOR THUNDERSTORMS WILL BE AFTERNOON HOURS WITH HEATING DESTABILIZATION. THE MAIN THREAT FROM STORMS WILL BE HAIL WITH THE FREEZING LEVEL AVERAGING AROUND 10,500 FT. LOCALIZED FLOODING IS ALSO A POSSIBILITY WITH SLOW STORM MOTIONS. .LONG TERM (SUNDAY THROUGH THURSDAY)...A SHORTWAVE TRACKS THROUGH THE AREA ON SUNDAY...WILL KEEP THE HIGHEST CHANCE FOR THE NORTHERN ZONES. COULD SEE A FEW THUNDERSTORMS. RIDGE BUILDS INTO THE REGION PROVIDING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY. ANOTHER FRONT TRACKS IN THE AREA ON THURSDAY. WITH STILL UNCERTAINTY OF TIMING... WILL ADD ONLY SLIGHT CHANCE POPS FOR THURSDAY. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR THE PERIOD...STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 59 81 56 82 55 / 40 60 40 40 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 78 56 79 55 / 40 70 50 40 30 OAK RIDGE, TN 57 77 55 79 55 / 40 70 40 40 30 TRI CITIES AIRPORT, TN 51 77 49 77 50 / 40 70 50 60 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
Hazardous weather outlook, Mar 15, 5:00 AM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT THU MAR 15 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-161000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT THU MAR 15 2012 /400 AM CDT THU MAR 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Mar 15, 4:28 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 428 PM EDT THU MAR 15 2012 TNZ017-VAZ005-008-152115- SCOTT VA-SULLIVAN TN-WASHINGTON VA- 428 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON... EASTERN SCOTT AND SULLIVAN COUNTIES UNTIL 515 PM EDT... AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRISTOL VA...MOVING SOUTHEAST AT 25 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABINGDON...SOUTH HOLSTON DAM...LINDELL...HARR...EMORY-MEADOW VIEW...GLADE SPRING... DAMASCUS AND KONNAROCK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 15, 4:32 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 432 PM EDT THU MAR 15 2012 TNZ013-036-152115- ANDERSON TN-CAMPBELL TN- 432 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND ANDERSON COUNTIES UNTIL 515 PM EDT... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JACKSBORO...OR 8 MILES SOUTHWEST OF LA FOLLETTE...MOVING EAST AT 5 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JACKSBORO...DISNEY... LAKE CITY AND NORRIS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 15, 4:38 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 438 PM EDT THU MAR 15 2012 TNZ016-038-152130- GRAINGER TN-HAWKINS TN- 438 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN HAWKINS AND GRAINGER COUNTIES UNTIL 530 PM EDT... AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEAN STATION...OR 8 MILES NORTH OF MORRISTOWN...MOVING EAST AT 15 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEAN STATION AND MOORESBURG. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Mar 15, 4:47 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL CARYVILLE 36.32N 84.22W
03/15/2012 E1.00 INCH CAMPBELL TN TRAINED SPOTTER
&&Special weather statement, Mar 15, 5:43 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 543 PM EDT THU MAR 15 2012 VAZ001-152230- LEE VA- 543 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 630 PM EDT... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF PENNINGTON GAP...OR 11 MILES NORTH OF JONESVILLE...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PENNINGTON GAP AND DRYDEN.
Special weather statement, Mar 15, 5:55 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 555 PM EDT THU MAR 15 2012 TNZ044>047-152245- NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-WASHINGTON TN- 555 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...WASHINGTON AND UNICOI COUNTIES UNTIL 645 PM EDT... AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF ERWIN...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ERWIN...BANNER HILL...MILLIGAN COLLEGE...UNICOI...LIMESTONE COVE AND ROAN MOUNTAIN. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.